Alert archive / South Dakota / Frost Advisories in 2020
Frost Advisory 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this frost advisory at Oct 1, 2020, 3:12 AM CDT for 4 states. It took effect at Oct 2, 2020, 2:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 1, 2020, 3:12 AM CDT (08:12 UTC)
- In effect from
- Oct 2, 2020, 2:00 AM CDT
- Expired
- Oct 2, 2020, 8:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
All 44 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 13 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2350 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
226 WWUS73 KFSD 010812 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 312 AM CDT Thu Oct 1 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>071-011615- /O.NEW.KFSD.FR.Y.0005.201002T0700Z-201002T1300Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 312 AM CDT Thu Oct 1 2020 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY... * WHAT...Temperatures between 32 and 36 may result in frost formation. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...From 2 AM to 8 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
5 follow-up statements
024 WWUS73 KFSD 011507 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1007 AM CDT Thu Oct 1 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>071-012315- /O.CON.KFSD.FR.Y.0005.201002T0700Z-201002T1300Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 1007 AM CDT Thu Oct 1 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY... * WHAT...Temperatures between 32 and 36 may result in frost formation. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...From 2 AM to 8 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect vulnerable plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
283 WWUS73 KFSD 012005 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 305 PM CDT Thu Oct 1 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>071-020415- /O.CON.KFSD.FR.Y.0005.201002T0700Z-201002T1300Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 305 PM CDT Thu Oct 1 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY... * WHAT...Temperatures in the lower 30s will result in frost formation. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...From 2 AM to 8 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
343 WWUS73 KFSD 020208 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 908 PM CDT Thu Oct 1 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>071-021015- /O.CON.KFSD.FR.Y.0005.201002T0700Z-201002T1300Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 908 PM CDT Thu Oct 1 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY... * WHAT...Temperatures in the lower 30s will result in frost formation. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...From 2 AM to 8 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
830 WWUS73 KFSD 020810 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 310 AM CDT Fri Oct 2 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>071-021300- /O.CON.KFSD.FR.Y.0005.000000T0000Z-201002T1300Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 310 AM CDT Fri Oct 2 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Temperatures around 30 will result in frost formation. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. The better chances will be east of the James River. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
042 WWUS73 KFSD 021302 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 802 AM CDT Fri Oct 2 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>071-021415- /O.EXP.KFSD.FR.Y.0005.000000T0000Z-201002T1300Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 802 AM CDT Fri Oct 2 2020 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... Some areas of frost will continue through around 9 am, but temperatures will rise through the 30s by mid-morning to end the threat. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Sep 30, 11:12 PM CDT, 4 hours earlier.
Area forecast discussion, Sep 30, 11:12 PM CDT, 4 hours before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1112 PM CDT Wed Sep 30 2020 .UPDATE... Issued at 754 PM CDT Wed Sep 30 2020 Loss of heating has allowed winds to slacken early this evening, and therefore the Red Flag Warning and Wind Advisory have both been allowed to expire. Remainder of the forecast remains on track. UPDATE Issued at 424 PM CDT Wed Sep 30 2020 Warmer temperatures west of the scattered sprinkles have resulted in relative humidity levels dropping below 25 percent through the James River Valley as of 4 pm. This combined with very strong northwest winds of 25 to 40+ mph will result in critical fire behavior through the balance of the afternoon. Conditions should quickly improve with loss of heating toward sunset. Have expanded the Red Flag Warning to cover the middle James River Valley, including Huron and Mitchell, through 7 pm. && .SHORT TERM...(This Evening through Thursday) Issued at 231 PM CDT Wed Sep 30 2020 Advisory level winds continue across much of the forecast area this afternoon as we've reached peak heating. Given the weak cold advection over Minnesota, a few scattered showers have developed across western Minnesota and far eastern South Dakota and will continue through sunset. Critical fire weather conditions will also persist in areas south of Interstate 29. Tonight: Gusty winds will subside, but I'd still expect very consistent breezy northwesterly winds into Thursday morning. Cloud cover will continue to advance southeast out of Minnesota overnight, and a few lingering sprinkles could be possible along the Buffalo Ridge. Have raised temperatures slightly given the persistent mixing, but temperatures in most areas will fall into the lower 40s. Thursday: Cloud cover should be prevalent over the eastern half of the CWA into the first part of the day. A rather chilly day overall as temperatures struggle to climb through the 50s. Winds will remain breezy but well below critical levels. .LONG TERM...(Thursday Night through Wednesday) Issued at 231 PM CDT Wed Sep 30 2020 Thursday Night into Friday: Frost will remain possible by Friday morning as surface ridging moves overhead. However, a fly a ointment will be the advancement of what could be an broken mid to upper level cloud deck through daybreak. As a result, have trended overnight lows slightly warmer than previous guidance. Friday: The daytime hours of Friday will again be dry. Winds will Begin to turn more southerly in response to an upper trough dropping southward through the Plains Friday night into Saturday. Temperatures struggle to reach 60 again in most locations. Friday Night-Saturday: Models are in a bit better agreement bringing upper troughing to the Southwest of the CWA Friday night. The ECMWF is more efficient in producing light rainfall over the southern half of the CWA, where the GFS is nearly dry. Blended guidance, given ensembles included, remains dry. A secondary wave moves through on Saturday however this wave should focus any risk of precipitation east of the area. Temperatures on Saturday remain below normal in the upper 50s and lower 60s. Sunday-Wednesday: Another extended period of dry, breezy, and warmer temperatures begins to arrive as we start next week. Sunday will remain cooler and in the 50s, but temperatures quickly jump above normal Monday through Wednesday. Model perspectives and comparisons suggest temperatures could even climb a bit warmer than populated guidance. There remains little to no chance of precipitation through next week, so ongoing drought and further enhancing of the fire danger risks are anticipated. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1110 PM CDT Wed Sep 30 2020 Gusty northwest winds will be the primary aviation concern again through the period, though speeds are expected to remain below the levels seen Tuesday and Wednesday. Generally looking for gusts to around 25 kt at times through late afternoon, quickly dropping off with sunset Thursday evening. MVFR ceilings may work into areas near/east of KBKX-KSLB line, including most of southwest MN and the Iowa Great Lakes region, late tonight through midday Thursday. These areas could also see spotty sprinkles through the overnight hours. Otherwise VFR conditions are expected to prevail through this period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...JH SHORT TERM...Dux LONG TERM...Dux AVIATION...JH
Hazardous weather outlook, Sep 30, 10:48 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1048 PM CDT Wed Sep 30 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-020400- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 1048 PM CDT Wed Sep 30 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Frost Advisories in South Dakota, 2020Frost Advisories in Iowa, 2020Frost Advisories in Minnesota, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.